Vermont, 2017

Hail and Damaging Winds in Vermont, May 18, 2017

May 18, 2017 · NWS BTV · 19 events in 8 counties and zones

Record setting heat set the stage for an moderately unstable air mass, while a mid-level atmospheric disturbance provided the forcing and strong winds to develop scattered thunderstorms by late afternoon into early evening, some of which produced damaging winds and hail. A strong micro-burst produced 80-100 mph winds and destructive hail in West Addison with a seasonal camp destroyed with one…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$395,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Record setting heat set the stage for an moderately unstable air mass, while a mid-level atmospheric disturbance provided the forcing and strong winds to develop scattered thunderstorms by late afternoon into early evening, some of which produced damaging winds and hail.

A strong micro-burst produced 80-100 mph winds and destructive hail in West Addison with a seasonal camp destroyed with one occupant receiving minor injuries. More than 15,000 customers were without power due to storms across VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 18, 2:55 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 18, 2:55 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
355 PM EDT Thu May 18 2017

.SYNOPSIS...
After another day of record heat, isolated strong to severe
thunderstorms are expected through this evening...with the primary
threat being gusty winds and hail. Much cooler and drier weather
arrives by midday Friday with some patchy frost possible by Saturday
morning. A warm front will produce scattered showers on Sunday
afternoon with temperatures returning to near normal.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 350 PM EDT Thursday... Severe thunderstorm watch number
237 in effect for entire cwa until 03z this evening. Vis sat
shows vertical cumulus development occurring across the western
dacks with radar just showing the first signs of convective
development near Tupper Lake. Expect coverage to increase this
aftn/evening as better dynamics arrive and the cap lifts.

Wind advisory continues until 03z with kmss gusting to 44 mph
last hour.

Forecast concern this evening will be areal coverage and
magnitude of convection...followed by temps. Expecting isolated
strong to locally severe storms to fire late this aftn along
pre-frontal trof and associated weak embedded 5h vort in the
flow aloft. The pre- storm environment this aftn/evening shows
CAPE values between 1500 to 2000 j/kg with a ribbon of enhanced
0 to 3 km/0 to 6 km shear values between 40 and 50 knots. This
instability/shear supports isolated/scattered cluster of storms
with some individual bowing line segments. The 1st round looks
to impact mainly the eastern Dacks...southern/central CPV...and
parts of central/southern and eastern VT between 20-00z this
evening. Expecting a few strong to severe storms in this time
period. Meanwhile...another broken line of showers/storms will
be approaching the SLV by 00z this evening. Still some
uncertainty with regards to amount of instability with cool lake
water impacting environment...along with impacts of upstream
convection stabilizing atmosphere. If environment can recover
enough btwn 00z-03z...expecting a broken line of strong storms
with some enhanced wind threat associated with very strong 925mb
to 850mb winds of 45 to 55 knots. These storms will weaken as
they enter the CPV around midnight tonight.

A very mild start to the evening expected with temps mainly in the
70s to near 80f in areas away from convection...but as strong cold
front swings across our region after midnight...expect temps to
quickly fall. By morning...expecting temps to range from the upper
40s slv/western dacks to lower 60s near VSF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 350 PM EDT Thursday...sharp cold front is draped across
southern New England at 18z Friday with moderate low level caa
continuing across our cwa. Progged 850mb temps range between
10-12c around 12z...but fall between 2-4c by 18z
Friday...supporting nearly steady temps or falling during the
morning hours. Thinking clouds break up during the afternoon
hours and temps warm back into the mid 50s to lower 60s most
locations...but with breezy northwest will make for a chilly mid
May day. Some lingering mainly terrain drive rain showers are
possible from 12z to 16z...but rapid drying aloft...will quickly
dissipate showers by Friday afternoon.

Friday Night thru Saturday Night...1030mb high pres builds into the
region during this time period with dry conditions and cool temps.
Based on clear skies and winds decoupling in deeper protected
valleys...expect some patchy frost to develop. Best chances for
frost will be dacks and valleys of central/northern VT...including
the NEK. Will mention lows ranging from the mid/upper 20s NEK/SLK to
near 40F CPV/SLV. A nice day is expected on Saturday with plenty of
sunshine and slightly below normal temps.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 317 PM EDT Thursday...Upper level ridge and exiting
surface high pressure off the Atlantic seaboard will keep dry
conditions across the North Country to end the weekend with
increasing clouds ahead of our next system encroaching from the
west during the afternoon. Deep low pressure over southern
Ontario tracks eastward into central Quebec Sunday night through
Monday dragging a cold front through northern New York and
Vermont with showers developing late Sunday evening across
western areas and becoming widespread after midnight through
Monday as a weak wave of low pressure forms over the mid-
Atlantic states and rides northeast to the Gulf of Maine by
Monday night. In contrast to the previous forecast, the 12z
model suite indicates very little instability both at the
surface and aloft to support thunder so I've removed all
mention. Is a rumble or tow of thunder possible, sure. Just not
enough to justify it in the forecast.

Brief break in precipitation occurs Tuesday as we'll be in
between systems, with the next chance for showers and potential
thunderstorms coming Wednesday/Wednesday night as deepening low
pressure over Great Lakes Tuesday night tracks northeast through
the St. Lawrence Valley.

Temps through the period will be very seasonal with highs in
the mid 60s to low 70s, and lows in the mid 40s to low 50s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Primarily VFR conditions are expected
through 12Z Friday with 2 rounds of scattered showers and
thunderstorms this afternoon and evening briefly reducing
vsby/cigs to MVFR/IFR. After 12Z, there will be a gradual trend
towards MVFR as cigs lower behind a cold front passage. For
winds, gusty to locally strong south-southwest with gusts in the
20-35kt range persist through about midnight before shifting to
the west-northwest at 8-15kts.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight Chance SHRA...TSRA.
Sunday Night: VFR. Likely SHRA...TSRA.
Monday: MVFR. Likely SHRA...TSRA.
Monday Night: VFR. Slight Chance SHRA.
Tuesday: VFR. Slight Chance SHRA.

&&

.CLIMATE...
Max Temp Records for 5/18/17

KBTV...89 set in 1989
KMPV...90 set in 1962
K1V4...92 set in 1906
KMSS...90 set in 1962

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory until 11 PM EDT this evening for NYZ026-027-087.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Taber
LONG TERM...Lahiff
AVIATION...Lahiff
CLIMATE...WFO BTV
Hazardous weather outlook, May 18, 2:54 AM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
354 AM EDT Thu May 18 2017

NYZ026-027-087-190800-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
354 AM EDT Thu May 18 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028>031-034-035-VTZ001>012-016>019-190800-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
354 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop late
this afternoon and continue into the evening hours. A few of these
storms may become strong to severe with hail and strong winds as the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 11:28 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
1228 PM EDT Thu May 18 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-182000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh,
South Hero, St. Albans, Newport, Island Pond, Burlington,
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction,
Enosburg Falls, Richford, Underhill, Bristol, Ripton,
East Wallingford, and Killington
1228 PM EDT Thu May 18 2017

...Isolated Strong to Severe Thunderstorms Expected Late This
Afternoon into the Evening Hours...

Thunderstorms are expected to developing over the high peaks of
the Adirondack Mountains between 3 PM and 5 PM today and move into
central, southern, and eastern Vermont during the late afternoon.
A couple of severe thunderstorms are possible with the primary
threat being localized damaging wind gusts and isolated one inch
hail.

Meanwhile, a broken line of showers and thunderstorms will
approach the Saint Lawrence Valley by 8 PM this evening. These
storms will be capable of producing localized strong wind gusts.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.
Special weather statement, May 18, 3:11 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
411 PM EDT THU MAY 18 2017

NYZ030-031-034-182045-
Southern Franklin-Western Essex-Western Clinton-
411 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...
SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

At 411 PM EDT, a strong thunderstorm was located near Wawbeek, moving
east at 50 mph.

Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Wilmington, Wawbeek,
Harrietstown, Hawkeye, Paul Smiths, Union Falls, Saranac Inn, Ray
Brook, Lake Colby, Riverview, Rainbow Lake, Loon Lake, Gabriels, Lake
Clear, Upper Saint Regis, Onchiota, St. Regis Mountain and
Vermontville.

LAT...LON 4423 7434 4439 7444 4464 7393 4435 7372
TIME...MOT...LOC 2011Z 249DEG 44KT 4432 7436

RDEAL
Special weather statement, May 18, 3:43 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
443 PM EDT THU MAY 18 2017

NYZ028-031-034-035-VTZ001-005-182115-
Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-Grand
Isle-Western Chittenden-
443 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHWESTERN GRAND ISLE AND WEST CENTRAL
CHITTENDEN COUNTIES...

At 442 PM EDT, a strong thunderstorm was located over Wilmington,
moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Burlington, Essex, Peru, Willsboro, Wilmington, Charlotte, Port
Kent, Au Sable Forks, Keeseville, Jay In Essex County, Shelburne,
South Hero, Colchester, Black Brook, Sloop Island, Wings Point, Stave
Island, Sunset Island, Meach Island and Hatch Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
northern New York...and northwestern Vermont.

LAT...LON 4430 7381 4449 7388 4465 7333 4430 7322
TIME...MOT...LOC 2042Z 258DEG 41KT 4442 7378

RDEAL
Local storm report, May 18, 4:03 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
503 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 E NASHVILLE           44.45N  72.93W
05/18/2017  M0.25 INCH       CHITTENDEN         VT   NWS EMPLOYEE

&&

EVENT NUMBER BTV1701904

TABER
Special weather statement, May 18, 4:03 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
503 PM EDT THU MAY 18 2017

VTZ003-006>008-017-182200-
Caledonia-Eastern Chittenden-Washington-Orleans-Lamoille-
503 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT LAMOILLE...CALEDONIA...SOUTHERN
ORLEANS...EAST CENTRAL CHITTENDEN AND NORTHERN WASHINGTON COUNTIES...

At 502 PM EDT, a strong thunderstorm was located over Morrisville,
moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Johnsbury, Lyndon, Morrisville, Johnson Village, Calais, Glover,
Waterbury Village, Hyde Park, Greensboro Bend, Worcester, Middlesex,
Marshfield, Cabot Village, West Burke Village, Morrisville Village,
Woodbury, Cabot, Willoughby, Underhill State Park and Elmore.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4476 7192 4432 7203 4426 7206 4436 7303
      4438 7305 4461 7287 4478 7196
TIME...MOT...LOC 2102Z 259DEG 36KT 4458 7261
Local storm report, May 18, 4:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             MORRISVILLE             44.56N  72.60W
05/18/2017  M0.25 INCH       LAMOILLE           VT   PUBLIC

&&

EVENT NUMBER BTV1701905

TABER

The radar

The Burlington radar (KCXX), 4 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
May 18, 4:25 PM EST
Where
Chittenden County, 0.69 mi N of (Btv)burlington Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
44.480, -73.150

A measured wind gust of 50 knots was recorded at Burlington Int'l Airport along with scattered large branches of softwoods (pines) falling on property causing some damage.

Hail, Chittenden

When
May 18, 4:28 PM EST to 4:30 PM EST
Where
Chittenden County, 1.7 mi NW of Williston
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.450, -73.090

Dime to nickel size hail observed for two minutes along with strong gusty winds near 50 mph that knocked down several limbs of a Willow tree.

Thunderstorm Wind, Chittenden

When
May 18, 4:29 PM EST to 4:30 PM EST
Where
Chittenden County, 1.7 mi SSE of Essex Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
44.456, -73.112

Strong thunderstorm winds estimated to be 50 knots or greater occurred across portions of Williston, especially north of Route 2A. Several reports of large tree branches of softwoods (pines/willows) downed by thunderstorm winds, causing power outages and minor structural damage.

Thunderstorm Wind, Orleans

When
May 18, 4:30 PM EST
Where
Orleans County, 0.49 mi W of Barton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
44.750, -72.180

Tractor trailer blown over on Interstate 91 as well as trees blocking railroad tracks.

Thunderstorm Wind, Chittenden

When
May 18, 4:35 PM EST
Where
Chittenden County, 0.39 mi E of North Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.470, -73.042

Strong thunderstorm winds downed large tree branches onto power lines in eastern Williston.

Thunderstorm Wind, Chittenden

When
May 18, 4:35 PM EST to 4:36 PM EST
Where
Chittenden County, 1.05 mi N of North Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
44.485, -73.048

Strong thunderstorm winds downed several large tree branches and a few soft wood trees (pines) on Sandhill road and nearby neighborhoods in Essex, causing power outages.

Thunderstorm Wind, Essex

When
May 18, 4:50 PM EST
Where
Essex County, Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.750, -71.630

Trees and power lines down by thunderstorm winds.

Thunderstorm Wind, Essex

When
May 18, 5:00 PM EST
Where
Essex County, 1.2 mi NE of Island Pond Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.790, -71.810

Trees and power lines down by thunderstorm winds.

Thunderstorm Wind, Caledonia

When
May 18, 5:00 PM EST
Where
Caledonia County, 0.85 mi SE of East Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.590, -71.940

Trees and power lines down by thunderstorm winds.

Hail, Addison

When
May 18, 5:18 PM EST to 5:20 PM EST
Where
Addison County, 0.78 mi NNE of West Addison
Measured
1.5 in hail
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.091, -73.395

A destructive hail storm and destructive thunderstorm winds caused considerable damage along Potash Bay road and Lake street. Hail stones of 1 to 1.5 inches in diameter blown by 60-80 mph winds produced numerous holes in siding, dents on vehicles and broken windows in the most severe occurrence on Lake street. Hail damage as witnessed in this survey is highly unusual in Vermont and northern NY.

Thunderstorm Wind, Addison

When
May 18, 5:18 PM EST to 5:25 PM EST
Where
Addison County, 0.76 mi NNE of West Addison to 0.8 mi NNE of West Addison
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
44.091, -73.397

NWS survey team determined a microburst with winds estimated between 80-100 mph initiated across Lake Champlain and moved ashore on Potash Bay road with the maximum extent of damage occurring on Potash Bay road and Lake street. A summer camp was partial lifted from it's foundation and rolled onto it's side with neighboring homes witnessing some structural damage in terms of missing/damaged gutters and shutters. Dozens to hundreds of Willow and Pine trees were snapped or uprooted and damaging hail accompanied these winds.

A 75 year old female was in the camp at the time of the storm and received minor injuries.

Other, more scattered wind damage from this storm was along the lake shore in a 2-3 mile radius as well as east to Route 22A.

Thunderstorm Wind, Essex

When
May 18, 5:18 PM EST
Where
Essex County, 1.13 mi SSW of Maidstone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
44.654, -71.587

Trees and power lines down by thunderstorm winds.

Hail, Addison

When
May 18, 5:27 PM EST to 5:28 PM EST
Where
Addison County, 0.69 mi N of Addison
Measured
1 in hail
Reported by
Public
Coordinates
44.090, -73.300

Quarter-size hail reported along with strong gusty winds.

Hail, Addison

When
May 18, 5:32 PM EST
Where
Addison County, 2.1 mi ENE of Addison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.090, -73.260

Dime size hail reported.

Hail, Washington

When
May 18, 5:54 PM EST to 5:57 PM EST
Where
Washington County, Warren Sugarbush Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
44.120, -72.830

Hail occurring for several minutes with sizes up to dime size or slightly larger accumulating an inch or more in portions of the area.

Hail, Orange

When
May 18, 6:45 PM EST
Where
Orange County, 0.85 mi SE of East Corinth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.060, -72.220

Dime size hail reported.

Hail, Rutland

When
May 18, 6:45 PM EST
Where
Rutland County, Fair Haven
Measured
0.75 in hail
Reported by
Public
Coordinates
43.600, -73.270

Dime size hail reported.

Thunderstorm Wind, Orange

When
May 18, 6:45 PM EST
Where
Orange County, 0.85 mi SE of East Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -72.220

Huge trees downed by thunderstorm winds.

Thunderstorm Wind, Rutland

When
May 18, 7:03 PM EST
Where
Rutland County, Wells
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.420, -73.200

Measured wind gust of 59 knots as well as some tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687528, 687514, 687527, 687566, 687529, 687530, 687564, 687569, 687571, 687520, 687537, 687572, 687515, 687521, 687523, 687524, 687525, 687574, 687575.